Michigan, 2014Damaging Winds in Michigan, August 19, 2014
August 19, 2014 · NWS GRR · 3 events in 3 counties and zones
Damaging wind gusts associated with severe thunderstorms brought down numerous trees near to mainly south of Interstate 96. One of the hardest hit areas was western Van Buren county, where numerous trees were blown down in Grand Junction and South Haven.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Damaging wind gusts associated with severe thunderstorms brought down numerous trees near to mainly south of Interstate 96. One of the hardest hit areas was western Van Buren county, where numerous trees were blown down in Grand Junction and South Haven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 19, 12:54 PM EST, 1 minute earlier.
Area forecast discussion, Aug 19, 12:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
154 PM EDT TUE AUG 19 2014
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 325 AM EDT TUE AUG 19 2014
A WARMER AND MORE HUMID WEATHER PATTERN WILL CONTINUE TO DEVELOP
THIS WEEK WITH POTENTIAL FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. MORE
SHOWERS AND STORMS ARE EXPECTED FOR LATE IN THE WEEK INTO THE
WEEKEND.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 325 AM EDT TUE AUG 19 2014
SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AS AN UPPER LEVEL LOW
PRESSURE SYSTEM CONTINUES TO ADVANCE SE INTO OUR REGION ALONG WITH
A WEAK SFC LOW. CONVECTION OVER SE WISCONSIN SHOULD CONTINUE TO
GRADUALLY WEAKEN AS IT MOVES TOWARD OUR AREA EARLY THIS MORNING AS
SUGGESTED BY 00Z NSSL WRF GUIDANCE.
THE BEST CHANCE FOR ISOLATED SEVERE STORMS SHOULD COME MID TO LATE
AFTERNOON OVER OUR SE FCST AREA WHEN INSTABILITY WILL BE MAXIMIZED
AS SB CAPE VALUES POTENTIALLY REACH UP TO AROUND 2000 J/KG OVER THAT
AREA. THIS NOTION IS SUPPORTED BY 00Z 4KM NSSL WRF SIM Z GUIDANCE.
STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEFLY HEAVY
RAINFALL WITH PRECIPITABLE WATER VALUES UP INTO THE 1.5 TO 1.75 INCH
RANGE THROUGH EARLY AFTERNOON.
A FEW SHOWERS AND PERHAPS AN ISOLATED STORM MAY LINGER TONIGHT
INTO WEDNESDAY BUT DRY WX SHOULD PREVAIL THE MAJORITY OF THE
TIME. DRY WX IS FORECAST FOR WEDNESDAY NIGHT FOLLOWED BY A CHANCE
OF SHOWERS AND STORMS THURSDAY IN THE VICINITY OF A WARM FRONT AND
AS A WARMER AND MORE HUMID AIRMASS ADVANCES INTO OUR AREA.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 AM EDT TUE AUG 19 2014
BEST CHANE FOR RAIN IN THE EXTENDED WILL BE ON THURSDAY NIGHT AND
FRIDAY AS ISENTROPIC ASCENT NORTH OF THE SFC WARM FRONT WILL FOCUS
SHOWERS AND THUNDERSTORMS. THESE WILL MOSTLY BE ACROSS THE SOUTHERN
FORECAST AREA THURSDAY NIGHT AND SPREAD NORTH ON FRIDAY.
UPPER RIDGING BUILDS IN BY SATURDAY WHICH WILL CAP SHOWER AND
THUNDERSTORMS EVEN THOUGH ISENTROPIC ASCENT PERSISTS AND INSTABILITY
IS PRESENT WITH LIFTED INDICES AROUND MINUS 6 SATURDAY AFTERNOON.
WENT WITH LOW CHANCE POPS. THE GFS BRINGS IN HEIGHT FALLS ON SUNDAY
WITH A MORE PROGRESSIVE NORTHERN STREAM THAN THE ECMWF. WILL GO
WITH CHANCE POPS ON SUNDAY AS WELL...BUT A SLOWER SOLUTION LIKE THE
ECMWF IS ALSO POSSIBLE MEANING MONDAY COULD SEE HIGHER POPS THAN THE
GOING FORECAST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 154 PM EDT TUE AUG 19 2014
A RATHER COMPLEX FORECAST THIS AFTERNOON AND INTO TONIGHT AS AN
BAND OF CONVECTION AHEAD OF THE COLD FRONT SLOWLY MOVES THROUGH
THE TAF SITES THIS AFTERNOON INTO THIS EVENING. THEN THE ISSUE
TURNS TO FOG DEVELOPMENT OVERNIGHT.
THE SLOW MOVING LINE OF THUNDERSTORMS SEPARATES THE VFR CONDITIONS
FROM MVFR/IFR CIGS AND VSBY. AS THE LINE SLOWLY MOVES EAST MVFR
CIGS WILL LINGER. AS THE STORMS MOVE THROUGH THE TAF SITES IFR
VSBY ARE EXPECTED WITH WIND GUSTS TO 35 KNOTS MORE THAN POSSIBLE. THE
CLEAR SKIES OVER LK MI WILL LIKELY NOT MOVE INLAND.
ONCE THE LINE CLEARS THE AREA AFTER 00Z I EXPECT MOSTLY MVFR CIGS
AND DUE TO THE WIDESPREAD RAIN... FOG AND LOW CEILINGS IS EXPECTED
AFTER MIDNIGHT. IT IS QUESTIONABLE AS TO HOW MUCH CLEARING THERE
WILL BE WEDNESDAY AS THE FRONT DOES NOT GET TO FAR SOUTH OF
MICHIGAN. MEANING OUR TAF SITES WILL BE NEAR THE FRONTAL ZONE.
&&
.MARINE...
ISSUED AT 325 AM EDT TUE AUG 19 2014
SOUTHEAST WINDS WILL GRADUALLY VEER TO THE SOUTH TO SOUTHWEST AND
INCREASE LATER TODAY RESULTING IN WAVE HEIGHTS OF UP TO 2 TO 4
FEET NORTH OF HOLLAND. FAIRLY MINIMAL WIND AND WAVE ACTION IS
ANTICIPATED TONIGHT THROUGH MIDWEEK.
&&
.HYDROLOGY...
ISSUED AT 139 PM EDT MON AUG 18 2014
RIVERS ARE RUNNING A LITTLE ABOVE NORMAL... BUT ARE STILL FAR BELOW
BANK FULL. PRECIPITATION THIS EVENING THROUGH WEDNESDAY IS EXPECTED
TO TOTAL AROUND HALF AN INCH. THIS SHOULD LEAD TO SLOW RISES ON AREA
RIVERS WITH PEAK LEVELS WELL BELOW FLOOD STAGE OCCURRING BY THE END
OF THE WEEK. LOCALLY HEAVY RAINFALL IS POSSIBLE AND COULD LEAD TO
BRIEFLY HIGHER FLOWS.
LOOKING AHEAD...IT APPEARS TO BE A RATHER ACTIVE SECOND HALF OF
AUGUST WHICH MAY HELP BRING MANY RIVERS TO ABOVE NORMAL FLOWS.
WITH AN UPPER LEVEL RIDGE DEVELOPING TO THE SOUTH OF THE GREAT
LAKES OVER THE NEXT WEEK OR SO...IT WILL PLACE MICHIGAN IN AN
ACTIVE WEATHER PATTERN WITH NUMEROUS OPPORTUNITIES FOR RAIN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...LAURENS
SHORT TERM...LAURENS
LONG TERM...OSTUNO
AVIATION...WDM
HYDROLOGY...63
MARINE...LAURENS
Hazardous weather outlook, Aug 19, 11:55 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT TUE AUG 19 2014
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
200930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1255 PM EDT TUE AUG 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING SOUTH
AND EAST OF GRAND RAPIDS... INCLUDING KALAMAZOO... BATTLE CREEK...
LANSING AND JACKSON. THE THREAT IS DAMAGING WINDS AND/OR LARGE HAIL
AS WELL AS LOCALLY HEAVY RAINFALL. THE PRIMARY TIME OF CONCERN IS
FROM 1 PM TO 7 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED WEDNESDAY AND AGAIN ON THURSDAY NIGHT
AND FRIDAY. SEVERE WEATHER IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
MEADE
In the hours before
Local storm report, Aug 19, 7:56 AM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 AM EDT TUE AUG 19 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MEARS 43.68N 86.42W
08/19/2014 M0.92 INCH OCEANA MI CO-OP OBSERVER
HEAVY RAIN DURATION 24 HOURS.
&&
HOVINGSpecial weather statement, Aug 19, 10:32 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1132 AM EDT TUE AUG 19 2014
MIZ056-064-191630-
ALLEGAN-OTTAWA-
1132 AM EDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OLIVE CENTER...MOVING EAST AT 30 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
COOPERSVILLE BY 1150 AM EDT...
OLIVE CENTER BY 1135 AM EDT...
NUNICA BY 1140 AM EDT...
EASTMANVILLE BY 1150 AM EDT...
LAMONT BY 1155 AM EDT...
MARNE BY NOON EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4270 8621 4304 8624 4312 8599 4312 8591
4314 8591 4317 8579 4262 8579 4263 8624
TIME...MOT...LOC 1532Z 255DEG 27KT 4299 8612
HOVINGSpecial weather statement, Aug 19, 11:32 AM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 PM EDT TUE AUG 19 2014
MIZ056-057-064-191715-
ALLEGAN-KENT-OTTAWA-
1232 PM EDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 1231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DRENTHE...MOVING EAST AT 45 MPH.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
* THE THUNDERSTORM WILL BE NEAR...
HUDSONVILLE BY 1240 PM EDT...
DRENTHE BY 1235 PM EDT...
JAMESTOWN BY 1240 PM EDT...
BYRON CENTER BY 1245 PM EDT...
CUTLERVILLE BY 1250 PM EDT...
DUTTON BY 1255 PM EDT...
ALASKA BY 100 PM EDT...
CASCADE BY 105 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4282 8614 4299 8539 4277 8537 4277 8554
4271 8555 4261 8620
TIME...MOT...LOC 1633Z 252DEG 39KT 4277 8589
HOVINGSpecial weather statement, Aug 19, 12:09 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT TUE AUG 19 2014
MIZ046-051-052-056>059-064>067-071>074-191915-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-
JACKSON-KALAMAZOO-KENT-MONTCALM-OTTAWA-VAN BUREN-
109 PM EDT TUE AUG 19 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MOUNT PLEASANT TO
VAN BUREN STATE PARK...MOVING EAST AT 30 MPH. THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON...AND ADDITIONAL STORM DEVELOPMENT IS
LIKELY THROUGH THE EVENING.
PEA SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH HAVEN... GREENVILLE... ALLEGAN...
ALMA... IONIA... HASTINGS...
KALAMAZOO... ST. JOHNS... BATTLE CREEK...
CHARLOTTE... LANSING... STANTON...
BELDING... BANGOR... LOWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4207 8622 4224 8623 4224 8637 4248 8626
4362 8477 4362 8460 4347 8460 4347 8436
4278 8436 4277 8415 4207 8413
TIME...MOT...LOC 1708Z 287DEG 27KT 4362 8477 4239 8639
HOVINGLocal storm report, Aug 19, 12:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
149 PM EDT TUE AUG 19 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HEAVY RAIN 2 S ROCKFORD 43.09N 85.56W
08/19/2014 M1.20 INCH KENT MI TRAINED SPOTTER
MINOR STREET FLOODING. HEAVY RAIN DURATION 1
HOUR 10 MINUTES.
&&
EBWLocal storm report, Aug 19, 12:51 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
151 PM EDT TUE AUG 19 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 2 W WAYLAND 42.67N 85.68W
08/19/2014 M0.98 INCH ALLEGAN MI COCORAHS
STILL RAINING MODERATELY AT OBSERVATION. NO
FLOODING AT THIS TIME. HEAVY RAIN DURATION
28 MINUTES.
&&
EBWThunderstorm Wind, Allegan
- When
- August 19, 12:55 PM EST
- Where
- Allegan County, 0.86 mi NE of Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Employee
- Coordinates
- 42.610, -85.620
An NWS employee reported that numerous trees and branches were blown down at Orchard Hills golf course near Shelbyville.
Thunderstorm Wind, Van Buren
- When
- August 19, 1:38 PM EST to 1:53 PM EST
- Where
- Van Buren County, South Haven
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 42.400, -86.270
A Van Buren county official reported that numerous trees were blown down in South Haven with several other reports of downed trees from the western half of Van Buren county inluding in Grand Junction.
Thunderstorm Wind, Clinton
- When
- August 19, 2:41 PM EST
- Where
- Clinton County, 1.23 mi NW of De Witt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -84.570
Law enforcement reported that a large tree was blown down and blocked a road in DeWitt.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, August 19 to 21, 2014$3.0 million · 10 events
- Flash Flooding and Flood in Arizona, August 19 to 21, 2014$166,000 · 59 kt wind · 12 events
- Hail and Damaging Wind in Ohio, August 19, 2014$100,000 · 50 kt wind · 2 events
- Lightning Strike in New Mexico, August 19, 20146 injured · 1 event
- Flash Flooding and Flooding in Nevada, August 19 to 21, 2014$23,000 · 52 kt wind · 10 events
- Damaging Winds in Texas, August 19, 2014$25,000 · 63 kt wind · 2 events
- Damaging Wind in Ohio, August 19, 2014$25,000 · 50 kt wind · 1 event
- Flash Flood and Debris Flow in Utah, August 19, 2014$20,000 · 2 events
- Dense Fog in Kentucky, August 19, 201416 events
- Dense Fog in Illinois, August 19, 201416 events
- Lightning Strike in North Carolina, August 19, 2014$20,000 · 1 event
- Lightning Strike in Texas, August 19, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535949, 535951, 535953.